Does vitamin D interact with other medications?

Advertisement
Advertisement
Yes. Certain medicines may interact with vitamin D and cause unbalanced levels in your bloodstream, so you should speak to your doctor before taking it as a supplement. Estrogen, isoniazid, and thiazide are three medications which may result in increased levels of vitamin D. Certain types of antacids or medicines containing magnesium may alter the levels, metabolism, and availability of vitamin D in the body. Calcium channel blockers may actually reduce the production levels of vitamin D in the body.

Chloestyramine interferes with the absorption of vitamin D. Anticonvulsant medications may accelerate the body's use of vitamin D. Mineral oil may interfere with the body's ability to absorb vitamin D. Doxorubicin, which is a drug used to treat cancers, may actually be enhanced by taking vitamin D. The increased calcium levels from vitamin D may result in a toxic reaction, so calcium levels will need to be closely monitored. Weight-loss products may also result in vitamin D not being absorbed into the system. Discuss all the medications you are taking with your doctor. This includes over-the-counter medications.
 

Continue Learning about Vitamin D

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.